Female matters-Menopause, PMS and other temporary insanity

Discussion in 'Medical Topics' started by Unregistered, Aug 8, 2005.

  1. Unregistered

    Unregistered Guest

    Problems with depression, etc. related to menopause and/or PMS and for which a doctor might temporarily prescribe antidepressants...what sort of impact might that have on a student pilot going on to certify?

    I know there are other female pilots who have dealt with these issues, I would like to hear from you as well. I don't want to do any antidepressant drugs at all, but I have to do something since things have just gone out of control in that department lately. (I am not quite 50.)

    Thanks in advance for advice, insight, etc.

    in hormone hell
     
  2. EHITCH

    EHITCH Pre-takeoff checklist

    Joined:
    May 2, 2005
    Messages:
    237
    Location:
    Chicago
    Display Name:

    Display name:
    Elizabeth
    Well, I am not a doctor and do not pretend to be one, so I hope Dr. Bruce will chime in on the subject of anti-depressants. And also everything posted below with "quotes" around it should be read as an "interpretation" and not as a regulatory opinion.
    Now, disclaimers aside, other posts on this forum have advised that anti-depressants, anti-anxiety, attention-deficit, and similar drugs are all "prohibited" by the FAA. So before you take anything you might visit the FAA website and try to find the list of accepted and non-accepted drugs to be sure whatever is prescribed to you is OK and will not jeopardize your medical status.
    Other suggestions that have been posted in previous months include a conversation with the medical folks at AOPA (if you are not a member you should join) to develop a course of action. I would also try to find a female AME in your area (again, they are listed on the FAA website) so you don't get the "it's all in your head" type of response from the docs. If you have trouble finding one try your local 99s chapter for a recommendation.
    Finally, consider the timing of things. A friend of mine started her flying lessons while taking medication for an attention-deficit diagnosis. When she found out this particular medication was not approved she stopped taking it, worked on ground school and took her written knowledge test and waited for whatever the appropriate period was until she was deemed "clean" by the AME, then continued her flying. She has found other ways to manage her medical diagnosis. Note I am NOT telling you to stop taking medication, I am only sharing the story of a friend who was able to work around her situation.
    Hang in there, the hormone roller coaster will eventually stop. In the meantime you have a perfect excuse to snarl at those folks at work who have always gotten under your skin .....:rolleyes:
    Elizabeth
     
  3. Unregistered

    Unregistered Guest

    When they suddenly decided, on the basis of one study, that hormone replacement therapy was now the worst thing in the world, they failed to take into account all the "quality of life benefits" offered by HRT. Now it seems the pendulum is once again swinging. In my humble, old fashioned gynecological opinion, estrogen therapy helped 85% of women with your complaints. Find a gyn doc with at least a few gray hairs. (If she's female you may have to inspect her roots carefully.)

    Graham, ob-gyn MD. No comments from me re FAA.
     
  4. Diana

    Diana Final Approach

    Joined:
    Feb 21, 2005
    Messages:
    6,167
    Location:
    Southwest MO
    Display Name:

    Display name:
    Diana
    Yay Graham! I agree with you! I love your "old fashioned opinion!"
     
    Last edited: Aug 10, 2005
  5. mikea

    mikea Touchdown! Greaser! Gone West

    Joined:
    Feb 12, 2005
    Messages:
    16,975
    Location:
    Lake County, IL
    Display Name:

    Display name:
    iWin
    Taking of ANY anti-depressants will ground you. The FAA docs currently will not allow any medicine that affects the brain. I dunno about hormone replacements.

    Dr. Silberman himself said, for heavens sake, get better first, then worry about qualifying for flying.

    You would have to be off of any disqualifying medication for 90 days, with a doctor's approval, before you can certify again.
     
  6. Unregistered

    Unregistered Guest

    Please advise of this condition BEFORE we fly together.
     
  7. Deb

    Deb Guest

    Exercise. I jog three miles a day and I've lost the extra 15 lbs I was carrying. It makes a world of difference. It's the one time I can focus on myself or nothing at all... It's a lot like when I fly.

    Diet and exercise has cleared my mind and body of the clutter. I'm only 43 and was experiencing erratic hormonal swings. They have calmed down now, and my male pilot brethren are grateful.

    Deb
     
  8. Unregistered

    Unregistered Guest

    Hello.

    For the record: I have grounded myself for the duration, until I find out exactly what is going on, if it is going to continue, and do something about it. I am not yet taking any meds, nor do I want to. I was getting information, and certainly have the good sense not to put myself in an airplane when I can't even stay at work a full day.

    How's that for being hormonal. :) But I just thought I would clarify things for anyone who might be concerned. I appreciate it!

    Thanks! And thanks for the info. :)

    B**tch on Wheels :)
     
  9. bbchien

    bbchien Touchdown! Greaser!

    Joined:
    Feb 13, 2005
    Messages:
    11,161
    Location:
    Bolingbrook, IL
    Display Name:

    Display name:
    Bruce C
    Been on a horrible vacation. Home early. thank god. Flew to Lake Tahoe, then Oakland, aborted Portland OR, and flew home yesterday. (via GA). No internet access anyplace....they simply lied about it. SBC dialup never works- they're lying, too. Fortunately no mechanical failures.

    Agree with Graham.
    SSRIs (all the antidepressives) are still quite VERBOTEN.

    Bruce :-0
     
  10. Diana

    Diana Final Approach

    Joined:
    Feb 21, 2005
    Messages:
    6,167
    Location:
    Southwest MO
    Display Name:

    Display name:
    Diana
    Bruce, sorry about your vacation. :(

    We missed you and we're glad you're back. :)
     
  11. corjulo

    corjulo Line Up and Wait

    Joined:
    Mar 6, 2005
    Messages:
    644
    Location:
    Avon Connecticut
    Display Name:

    Display name:
    Corjulo
    Just my opinion have followed this forum rather closely. If you do need to go on anti depressants do it under the care and diagnoses of a board certified psychiatrist and NOT your OBGY or local family doc. Not only will he or she offer you a lot better advice and monitoring but when it comes time to fly again they can provide the FAA with exactly the kind of documentation they need.
     
  12. rfbdorf

    rfbdorf Pre-Flight

    Joined:
    Mar 4, 2005
    Messages:
    43
    Location:
    Oregon
    Display Name:

    Display name:
    Richard Berthelsdorf
    By golly, you said it, Graham. My wife is now a T-5 paraplegic, thanks to a botched back operation in June. She had been on HRT for the last 10 years or so. The doc in rehab decided that HRT is bad, so convinced her to drop it. After she's home for a few days, I'm getting ready to clean around her Foley in the morning, and guess what? A really ugly period, at age 63, must be due to the sudden cessation of the HRT. Sheesh, we've got enough problems without that.
    - Richard


     
  13. Diana

    Diana Final Approach

    Joined:
    Feb 21, 2005
    Messages:
    6,167
    Location:
    Southwest MO
    Display Name:

    Display name:
    Diana
    Wow, Richard, you and your wife and family must feel like you're living a bad dream. It must be overwhelming. I'm so very, VERY sorry to hear about this. :(

    You really don't need this right now in addition to all your other problems.

    Let us know if there's anything your forum family here can do.
     
  14. rfbdorf

    rfbdorf Pre-Flight

    Joined:
    Mar 4, 2005
    Messages:
    43
    Location:
    Oregon
    Display Name:

    Display name:
    Richard Berthelsdorf
    That's sweet of you, Diana. My flying and forum participation (rarely posting, always reading) have been pretty much on hold since this happened. Waking every 2 hours to turn her to prevent pressure sores has also put me into a semi-permanent non-IMSAFE condition. It is a nightmare that just keeps on going, but I guess we're learning to live with it. What does help is that everyone, like you, has been very supportive, and I have been very touched by that.
    Well, maybe in a year or so, I'll be asking for advice on how to transfer a paraplegic into a Skylane.
    - Richard